Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 100, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 9, 2015, 3:06 PM EDT for 6 counties in Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2015, 3:06 PM EDT (19:06 UTC)
- Expired
- Jul 9, 2015, 3:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Breathitt County, KY, Lee County, KY, Magoffin County, KY, Menifee County, KY, Morgan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 18 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:51 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 9, 2:51 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 251 PM EDT THU JUL 9 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 250 PM EDT THU JUL 9 2015 SIGNIFICANT WIND DAMAGE OCCURRING WITH BOWING SEGMENTS OF STORM COMPLEX CURRENTLY IN THE WEST CENTRAL PART OF THE FORECAST AREA. SEVERE THREAT WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AS WEAK SURFACE COLD FRONT CONTINUES TO SAG SOUTHEAST ACROSS KY. THE SEVERE THREAT WILL COME TO AN END WITH THE LOSS OF DAYTIME HEATING...AND THE LATEST SHORT RANGE GUIDANCE...INCLUDING THE HRRR SUPPORTS A QUIET NIGHT AHEAD. THE FRONT WILL STALL ACROSS THE AREA LATER TONIGHT...AND YET ANOTHER SHORT WAVE TROUGH WILL MOVE EAST FROM THE CENTRAL PLAINS LATE TONIGHT AND FRIDAY MORNING. THIS WILL BRING ANOTHER GOOD CHANCE OF THUNDERSTORMS FOR FRIDAY. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 250 PM EDT THU JUL 9 2015 FLAT UPPER LEVEL RIDGING CURRENTLY ACROSS THE SOUTHEAST UNITED STATES WILL BUILD WEST INTO THE SOUTHERN PLAINS THIS WEEKEND AND THEN NORTH ACROSS THE PLAINS EARLY NEXT WEEK. WE WILL REMAIN ON THE NORTHWEST PERIPHERY OF THE RIDGE AS WE MOVE INTO NEXT WEEK WITH PERIODIC SHORT WAVES MOVING SOUTHEAST IN NORTHWEST FLOW. WHILE THE SPECIFIC TIMING OF THESE WAVES IS UNCERTAIN AT THIS TIME...THE BOTTOM LINE IS THAT THIS PATTERN WILL RESULT IN A CONTINUED THREAT FOR THUNDERSTORMS EVERY DAY. WITH THE THREAT FOR MCS DEVELOPMENT TO OUR NORTHWEST IN THIS TYPE OF PATTERN THE STORMS WILL NOT NECESSARILY BE TIED TO THE DIURNAL HEATING CYCLE. TEMPERATURES WILL REMAIN NEARLY UNCHANGED THROUGH THE PERIOD WITH HIGHS MOSTLY IN THE MIDDLE AND UPPER 80S AND LOWS IN THE UPPER 60S AND LOWER 70S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 149 PM EDT THU JUL 9 2015 A SLOW MOVING COLD FRONT CONTINUES TO SAG SOUTH ACROSS THE OH VALLEY. SCATTERED STRONG TO SEVERE STORMS ARE OCCURRING AHEAD OF THIS BOUNDARY ACROSS EASTERN KY. THE SEVERE STORMS MOVING OUT OF SOUTH CENTRAL KY SHOULD REMAIN JUST NORTH OF SME AND LOZ...WHILE STORMS AFFECTING SJS WILL BE ENDING SHORTLY. GREATEST THREAT FOR THUNDERSTORMS WILL REMAIN ACROSS THE CENTRAL PART OF THE FORECAST AREA THIS AFTERNOON. THE THUNDERSTORM THREAT WILL DIMINISH AFTER SUNSET...BUT FOG AND LOW CLOUDS ARE EXPECTED TO DEVELOP TONIGHT RESULTING IN IFR CONDITIONS ACROSS MOST OF THE AREA. CONDITIONS WILL GRADUALLY IMPROVE ON FRIDAY...BUT MVFR CEILINGS ARE EXPECTED TO PREVAIL DURING THE MORNING EVEN AFTER VISIBILITY IMPROVES TO 7 OR GREATER MILES. VFR CONDITIONS SHOULD RETURN DURING THE AFTERNOON ON FRIDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH
Hazardous weather outlook, Jul 9, 10:09 AM EDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1009 AM EDT THU JUL 9 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 1009 AM EDT THU JUL 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD PRODUCE WIND GUSTS TO 40 MPH ALONG WITH BRIEF VERY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SBH
In the hours before
Local storm report, Jul 9, 2:18 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
218 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND DMG BRODHEAD 37.40N 84.42W
07/09/2015 ROCKCASTLE KY EMERGENCY MNGR
MULTIPLE TREES AND POWER LINES DOWN IN BRODHEAD.
&&
ABELocal storm report, Jul 9, 2:43 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
243 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG OTTOWA 37.36N 84.46W
07/09/2015 ROCKCASTLE KY DEPT OF HIGHWAYS
TREE DOWN ON HWY 1229.
&&
TBREWERLocal storm report, Jul 9, 2:45 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG BRODHEAD 37.40N 84.42W
07/09/2015 ROCKCASTLE KY DEPT OF HIGHWAYS
TREE DOWN.
&&
TBREWERLocal storm report, Jul 9, 2:49 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
249 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG GRAY HAWK 37.39N 83.94W
07/09/2015 JACKSON KY PUBLIC
LARGE TREE UPROOTED AND FELL ONTO A FENCE. REPORT VIA
TWITTER.
&&
ABELocal storm report, Jul 9, 2:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG SAND SPRINGS 37.30N 84.36W
07/09/2015 ROCKCASTLE KY TRAINED SPOTTER
4 TREES DOWN NEAR THE MARLER COMMUNITY.
&&
TBREWERLocal storm report, Jul 9, 3:00 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG HODE 37.89N 82.43W
07/09/2015 MARTIN KY DEPT OF HIGHWAYS
TREE DOWN ON LITTLE ELK OF HODE ROAD.
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:39 AM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 51 min |
| Jul 9, 12:09 PM EDT | Special Weather Statement | JKL | Owsley | 36 min |
| Jul 9, 12:23 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin | 37 min |
| Jul 9, 12:37 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 23 min |
| Jul 9, 12:56 PM EDT | Special Weather Statement | JKL | Floyd, Johnson, Magoffin, Martin | 34 min |
| Jul 9, 1:09 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 36 min |
| Jul 9, 1:25 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 20 min |
| Jul 9, 1:41 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 49 min |
| Jul 9, 2:08 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 37 min |
| Jul 9, 2:24 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 36 min |
| Jul 9, 2:31 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Lee, Owsley | 29 min |
| Jul 9, 2:47 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 28 min |
| Jul 9, 2:53 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley, Perry | 37 min |
| Jul 9, 3:23 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Magoffin, Perry | 37 min |
| Jul 9, 3:41 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin, Morgan | 34 min |
| Jul 9, 3:57 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 48 min |
| Jul 9, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 50 min |
| Jul 9, 5:59 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 31 min |
| Jul 9, 6:24 PM EDT | Special Weather Statement | JKL | Jackson | 36 min |
| Jul 9, 6:29 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Leslie, Owsley, Perry | 31 min |
| Jul 9, 6:57 PM EDT | Special Weather Statement | JKL | Clay | 33 min |
| Jul 9, 7:06 PM EDT | Special Weather Statement | JKL | Owsley | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.